Signs You May Be Experiencing a Reaction to a New Skin-Care Product
I try new skin-care products on the reg and have powered through breakouts and tingling sensations. All in an effort to get better skin, right? Well, after chatting with board-certified dermatologist Dr. Robert Finney from Entiére Dermatology, I learned that ignoring these adverse effects is not a smart strategy. He advised me to stop using products as soon as skin shows signs of irritation because chances are, things will only get worse. Here, I’m breaking down some different signs that you may be experiencing a negative reaction to a new product and what to do about it.
What Causes a Reaction to a New Product?
While it’s true that certain ingredients, such as vitamin C or retinol, can cause slight redness or purging, most reactions (think: stinging, burning, excess oil) should be taken as a sign that your skin care is not working the way it should. “Our skin is like a brick wall — it’s got skin cells instead of bricks and ceramides instead of mortar and everything is interlocked to prevent the skin from losing water,” says Dr. Finney. “If that barrier is broken down or the pH is disrupted, that can lead to irritations.” He explains that disrupting the barrier by over-exfoliating or not moisturizing properly can lead to a range of reactions from redness and burning to breakouts.
Signs You May Be Experiencing a Reaction to Your Skin Care
Tingling or Burning
If a skin-care product doesn’t agree with your skin type or is having a negative effect on your skin barrier, you’ll likely notice some tingling or sensitivity as a precursor to peeling. This tingling sensation won’t necessarily take place directly after application, but can occur when you’re applying a gentle lotion. “While a little tingling doesn’t immediately mean the product is bad, if you’re continually getting a burning sensation, it’s likely causing a pH imbalance,” says Dr. Finney. “If you continue use, it could turn into something that causes more irritations like an irritant contact dermatitis, which can look like little red bumps.”
While the most common catalysts for burning or tingling will be products that over-exfoliate the skin, Dr. Finney says it’s important not to overlook hyaluronic acid. “It’s a plumper because it helps bind water, but think about where it’s getting that water from,” he says. “It can draw the moisture out of your skin. So when people are applying too many products with hyaluronic acid, it can actually increase irritation.”
Peeling shouldn’t be caused by a new skin-care product — it’s a sign that the skin can’t tolerate the quantity or frequency of use. This typically occurs with acid-based products or retinoids and is a sign of over-exfoliation. “You might start to see fine white, flaky peeling,” says Dr. Finney. “Usually it pops up around the eyes, the nose and around the mouth first because those areas are more sensitive.” Dial back your frequency of use or talk to a dermatologist about what concentration of the ingredient is right for you.
If skin turns red right after applying a serum or cream, it’s probably best to stop using the product immediately. The only exception to this rule is vitamin C serums. “Some vitamin C serums can be irritating just because of the pH of it,” says Dr. Finney. “It can burn slightly and it could be causing irritation.” Granted, if discomfort continues, stop using the product and consult with a board-certified dermatologist.
Acne can be tricky because when incorporating certain products or ingredients into your routine, the skin can break out, and it’s totally normal. “Anything that is going to help unclog pores — your retinols, salicylic acids, glycolic acids — the first couple of weeks while you’re on them, they’re going to bring stuff to the surface,” says Dr. Finney. “For the first two to four weeks, things may get a little worse before they get better and that’s not uncommon.” He explains that while purging can be the norm for products that unclog pores, anti-inflammatory medications, like benzoyl peroxide or topical dapsone, shouldn’t cause more breakouts. They will, however, take a few weeks to actually reduce current breakouts.
The above products and ingredients aside, a breakout from skin-care is likely a sign that the ingredients either don’t react well with your skin or the product has a comedogenicity, meaning it clogs pores.
Excess Oil Production
People with oily skin can typically tolerate ingredients like acids well. That said, over-using these kinds of products in an effort to control oil can actually end up making matters worse. “If you’re using something for a little while and instead of oil production going down, it actually increases, it means it’s stripping your skin of too much moisture,” says Dr. Finney. “Your body’s natural response to dehydration is to repair the barrier and that’s where extra oil production comes in.” If this occurs, make sure to stop using the product and use gentle cleansers and moisturizers, like the CeraVe Moisturizing Cream.
While irritation is a sign that you need to reevaluate whether a product is used within your routine, itchiness is a sign that you could have an actual allergy to an ingredient in the product. “A true allergic reaction will be itchy whereas an irritation will be more painful,” says Dr. Finney. “Allergic reactions also can have a different type of inflammation underneath the surface of the skin, but an irritant contact dermatitis will be painful, dry, flakey and limited mainly to the area you apply the product.”
If you’re experiencing any forms of irritation, make sure to consult with your board-certified dermatologist to get a proper diagnosis.
Photo: Chaunte Vaughn